Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
142 Doctors are Online

Going through Irinotecan. Side effects are severe diarrhea. Controlled with lomotil and Imodium. Suggestions?

User rating for this question
Very Good
Answered by
Practicing since : 1997
Answered : 1031 Questions
My father is going through Irinotecan, a type of chemotherapy. One of the side effects is severe diarrhea. He's been hospitalized for dehydration a couple of times. We have the diarrhea under control with lomotil and prescription strength Imodium. We were advised for him to drink pedialyte and lots of it. He drinks about 1 to 1 1/2 liters of pedialyte a day along with plain water as well. He has severe gas pretty frequently, about once a minute. He is in a lot of pain due to the gas pressure. He is taking gas-x, but you can't exceed 4 a day. The gas pain is really bothering him. Is it a possibility that he is drinking too much pedialyte causing all of this gas? What are your suggestions?
Posted Mon, 14 Oct 2013 in Digestion and Bowels
Answered by Dr. Kulsoom Qureshi 6 hours later
Brief Answer:
Pedialyte does not increase gas production.

Detailed Answer:
Thanks for discussing your problem with us.
This is really good to know that you have controlled diarrhea with Imodium & Lomotil. I hope he is not taking it without consulting the treating Oncologist.
Pedialyte intake is necessary for him for hydration & electrolyte replacement & it is not likely to cause that excess gas production.
This excessive gas production is also a side effect of his chemotherapy drug Irinotecan & he has to face it along with the diarrhea.
Hope he gets well soon.
Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor